Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 20, NWS Missoula, MT

August 6, 2009Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2009, 11:35 AM MDT for Lemhi County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2009, 11:35 AM MDT (17:35 UTC)
Expired
Aug 6, 2009, 12:15 PM MDT
In force
40 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 211 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 061735
SVRMSO
IDC059-061815-
/O.NEW.KMSO.SV.W.0020.090806T1735Z-090806T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1135 AM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 1215 PM MDT.

* AT 1134 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 33 MILES SOUTHWEST OF HALE GULCH
  EAST OF SHOUP...OR ABOUT 36 MILES WEST OF SALMON...AND WAS MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...COBALT...LEESBURG...NORTH FORK...
  SHOUP...YELLOWJACKET AND HALE GULCH EAST OF SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4479 11465 4514 11472 4551 11421 4537 11373
      4535 11373
TIME...MOT...LOC 1735Z 221DEG 21KT 4500 11458

$$

ALLEGRETTO
2 follow-up statements
000 
WWUS55 KMSO 061747
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1147 AM MDT THU AUG 6 2009

IDC059-061815-
/O.CON.KMSO.SV.W.0020.000000T0000Z-090806T1815Z/
LEMHI ID-
1147 AM MDT THU AUG 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT
FOR NORTHWESTERN LEMHI COUNTY...

* AT 1146 AM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE   
  THUNDERSTORM CAPABLE OF PRODUCING ONE TO TWO INCH SIZED HAIL...AND 
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
  YELLOWJACKET...OR ABOUT 32 MILES WEST OF SALMON...AND WAS MOVING   
  NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4487 11460 4514 11472 4551 11421 4537 11373
      4535 11373
TIME...MOT...LOC 1747Z 221DEG 21KT 4505 11451

$$

ALLEGRETTO
000 
WWUS55 KMSO 061801
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1201 PM MDT THU AUG 6 2009

IDC059-061815-
/O.CON.KMSO.SV.W.0020.000000T0000Z-090806T1815Z/
LEMHI ID-
1201 PM MDT THU AUG 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT
FOR NORTHERN LEMHI COUNTY...

* AT NOON MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE TO TWO INCH HAIL...AND DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF
  COBALT...OR ABOUT 27 MILES WEST OF SALMON...AND WAS MOVING
  NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4499 11440 4517 11467 4551 11421 4537 11373
      4535 11373
TIME...MOT...LOC 1801Z 221DEG 21KT 4511 11444

$$

ALLEGRETTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:57 AM MDT, 38 minutes earlier.

Area forecast discussion, Aug 6, 10:57 AM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1057 AM MDT THU AUG 6 2009

...SEVERE WEATHER AND HEAVY RAIN POSSIBLE WITH STORMS THIS
AFTERNOON...FOLLOWED BY MORE HEAVY RAIN TONIGHT INTO FRIDAY.

.DISCUSSION...FORECASTS HAVE BEEN UPDATED TO REFLECT RELATIVELY
HIGH POTENTIAL FOR STRONG THUNDERSTORMS IN LEMHI COUNTY AND FROM
THE SAPPHIRE MOUNTAINS EASTWARD TO BUTTE THIS AFTERNOON AND EARLY
EVENING. THIS AREA WILL RECEIVE THE MOST DAYTIME HEATING AND HAS A
VERY FAVORABLE WIND ENVIRONMENT FOR POSSIBLE SUPERCELL THUNDERSTORMS
WITH LARGE HAIL...STRONG WINDS...AND VERY HEAVY RAIN. DUE TO THE
VULNERABILITY OF FLASH FLOODS AND DEBRIS FLOWS IN PORTIONS OF
LEMHI COUNTY BECAUSE OF STEEP ROCKY TERRAIN...A FLASH FLOOD WATCH
HAS BEEN ISSUED THROUGH EARLY EVENING. FURTHER TO THE NORTH ACROSS
NORTH CENTRAL IDAHO AND WESTERN MONTANA...LOTS OF CLOUDS AND
SHOWERS ARE KEEPING THE SURFACE RELATIVELY COOL. THIS COOLER AIR
WILL REDUCE THE OVERALL INSTABILITY SOMEWHAT AND SHOULD KEEP MOST
OF THE THUNDERSTORM ACTIVITY BELOW THE SEVERE LEVEL. HOWEVER...AND
A BIG HOWEVER...THE TRAINING OF SHOWERS AND STORMS ACROSS THE
CLEARWATERS AND BITTERROOTS MAY SUPPORT AREAS OF QUITE HEAVY RAIN
LATER TODAY. PLEASE STAY TUNED TO THE LATEST FORECAST INFORMATION
SINCE THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH
SEVERE WEATHER AND HEAVY RAIN. AFTER ALL THESE SHORT TERM CONCERNS
COMES THE BIG AND VERY MOIST LOW PRESSURE SYSTEM WILL POTENTIALLY
VERY HEAVY RAIN SOME AREAS. MORE DETAILS COMING IN THE AFTERNOON
DISCUSSION ABOUT AREAS THAT SHOULD SEE THE HEAVIEST RAIN.

&&

.AVIATION...A VERY MOIST AND UNSTABLE SOUTHERLY FLOW WILL LEAD TO
MORE AND MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WESTERN MONTANA. AS THE LOWER ATMOSPHERE FURTHER MOISTENS
AND SATURATES...NUMEROUS MOUNTAIN OBSCURATIONS WILL DEVELOP.
ALSO...THERE IS A SIGNIFICANT POTENTIAL OF SOME STRONG TO SEVERE
STORMS ACROSS PORTIONS OF LEMHI COUNTY INTO SOUTHWEST MONTANA INTO
THIS EARLY EVENING AFFECTING KSMN AND KBTM.

&&

.PREV DISCUSSION... /ISSUED 319 AM MDT THU AUG 6 2009/

..STRONG STORMS POSSIBLE TODAY FOLLOWED BY A POTENTIAL HEAVY RAIN
EVENT FRIDAY AND SATURDAY...

DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE CONTINUED OVER NIGHT
ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. THIS HAS HELPED TO
MOISTEN THE ATMOSPHERE. WITH MORE MOISTURE MOVING INTO THE REGION
IN THE SOUTHWEST FLOW TODAY...ALONG WITH THE ATMOSPHERE GETTING
VERY UNSTABLE THIS AFTERNOON INTO EVENING...THERE IS A THREAT OF
STRONG STORMS ACROSS THE AREA. SOME STORMS COULD BECOME SEVERE
OVER WESTERN MONTANA.

AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR
WILL MOVE THROUGH WESTERN MONTANA AND NORTH CENTRAL IDAHO TONIGHT
AND WILL REMAIN IN THE AREA THROUGH SATURDAY. ABUNDANT MOISTURE
WILL BE PULLED INTO THE REGION AND INTERACT WITH THE UPPER LEVEL
LOW TO PRODUCE WIDESPREAD WETTING RAINS ACROSS ALL OF WESTERN
MONTANA AND NORTH CENTRAL IDAHO. BY THE END OF THE EVENT SATURDAY
AFTERNOON...MOST VALLEY LOCATIONS CAN EXPECT UP TO AN INCH OF
PRECIPITATION WITH THE HIGHER TERRAIN IN GLACIER NATIONAL PARK AND
THE CLEARWATER MOUNTAINS IN IDAHO RECEIVING TWO TO FOUR INCHES OF
RAIN. PRECIPITATION AMOUNTS GREATER THAN FOUR INCHES IS NOT OUT OF
THE QUESTION LOCALLY OVER THE HIGHER TERRAIN...BUT DUE TO FORECAST
MODEL DIFFERENCES IN PLACEMENT...THESE AREAS ARE DIFFICULT TO
IDENTIFY AT THIS TIME. IN ADDITION TO THE HEAVY RAIN
FALL...TEMPERATURES WILL DROP SIGNIFICANTLY COMPARED TO EARLIER
THIS WEEK...RANGING ANYWHERE FROM 20 TO 30 DEGREES BELOW NORMAL
FOR THIS TIME OF YEAR.

SUNDAY THROUGH MONDAY...THE LOW PRESSURE SYSTEM IS EXPECTED TO
GRADUALLY PUSH EAST OUT OF THE REGION LATE SATURDAY AND SUNDAY. A
SHORTWAVE RIDGE OF HIGH PRESSURE WILL BUILD IN ITS WAKE...GRADUALLY
BRINGING A DRYING AND WARMING TREND FOR EARLY NEXT WEEK.

TUESDAY THROUGH FRIDAY...UNCERTAINTY CONTINUES FOR NEXT WEEK. THE
OPERATIONAL GFS SENDS AN OPEN WAVE ACROSS SOUTHERN CANADA DRAGGING
A COLD FRONT THROUGH THE NORTHERN ROCKIES MONDAY NIGHT. THE ECMWF
CLOSES OFF THE LOW AND DIGS IT OFF THE PACIFIC COAST AND HELPS
BUILD A WEAK RIDGE INTO THE REGION KEEPING THE FORECAST WARM AND
DRY. SINCE THIS IS THE FIRST HINT OF A COOL DOWN FROM THE GFS AND
THE GFS AND CANADIAN ENSEMBLES SUGGEST THE SLOWER PROGRESSION OF
THE LOW SIMILAR TO THE ECMWF...DECIDED TO NOT GIVE THE GFS MUCH
WEIGHT IN THE FORECAST. SMALL CHANCES OF SHOWERS OR THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE WEEK AS A LITTLE MOISTURE WORKS ITS
WAY INTO THE RIDGE THAT BUILDS OVER THE GREAT BASIN.

AVIATION...A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER
WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY AND TONIGHT. THERE
IS A THREAT OF SHOWERS AND THUNDERSTORMS THROUGHOUT THIS PERIOD.
SOME THUNDERSTORMS COULD BECOME SEVERE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....KOLATA
AVIATION...BAUCK
Hazardous weather outlook, Aug 6, 10:20 AM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1020 AM MDT THU AUG 6 2009

IDZ005>008-MTZ001>005-043-070400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1020 AM MDT THU AUG 6 2009 /920 AM PDT THU AUG 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. THE MAIN THREAT FROM THE STORMS WILL BE BRIEF HEAVY RAIN
AND FREQUENT LIGHTNING. PONDING OF WATER ON ROADWAYS AND LOW LYING
AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY
THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED.
BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO
ONE INCH OF RAIN IN THE VALLEYS...WITH SOME OF THE HIGHER TERRAIN
POSSIBLY SEEING TWO TO THREE INCHES. PONDING OF WATER ON ROADWAYS
AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. ALONG
WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO
20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ006-007-070400-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1020 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS
EVENING...WITH THE MAIN THREAT FROM THE STORMS BEING STRONG GUSTY
WINDS...FREQUENT LIGHTNING...HAIL...AND HEAVY RAIN. SOME
THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING.
IN ADDITION...FLOOD AND DEBRIS FLOWS IN AREAS OF STEEP TERRAIN
ARE A CONCERN FROM SHORT DURATION HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY
THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED.
BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...LOWER ELEVATION
VALLEYS MAY SEE UP TO ONE INCH OF RAIN WITH SOME OF THE HIGHER
TERRAIN POSSIBLY SEEING MORE THAN TWO INCHES. ALONG WITH THE
HEAVY PRECIPITATION...TEMPERATURES SHOULD BE 20 TO 30 DEGREES
COOLER FRIDAY AND SATURDAY COMPARED TO EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:24 PM MDTSpecial Weather StatementMSOLewis51 min
Aug 5, 10:36 PM MDTSevere Thunderstorm WarningMSOClearwater, Idaho24 min
Aug 6, 10:29 AM MDTFlash Flood WatchMSOLemhi10 hr
Aug 6, 12:15 PM MDTSevere Thunderstorm WarningMSOLemhi45 min
Aug 6, 1:59 PM MDTSevere Thunderstorm WarningMSOLemhi61 min
Aug 6, 3:40 PM MDTFlood WatchMSOIdaho21 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.